Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 217, NWS Springfield, MO

July 29, 1998Howell County, Oregon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 29, 1998, 8:52 AM CDT for Howell County, Oregon County, Missouri. It was in force for 98 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 1998, 8:52 AM CDT (13:52 UTC)
Expired
Jul 29, 1998, 10:30 AM CDT
In force
98 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Howell County, MO, Oregon County, MO

The radar

The Springfield radar (KSGF), 166 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 291353
FFWSGF
MOC091-149-291530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 AM CDT WED JUL 29 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 1030 AM CDT

* AT 847 AM HIGHWAY DEPARTMENT PERSONNEL AND VOLUNTEER WEATHER
  OBSERVERS CONTINUED TO INDICATE FLOODING ACROSS HOWELL AND OREGON
  COUNTIES.

* ONE TO THREE INCHES OF RAIN FELL ACROSS NORTHERN HOWELL AND
  OREGON COUNTIES EARLY THIS MORNING. FLOODING OF LOW WATER CROSSINGS
  HAS DEVELOPED AS A RESULT. ALTHOUGH THE RAIN HAS ENDED...RUNOFF WAS
  INCOMPLETE AND FLOODING WILL CONTINUE THROUGH MID MORNING.

SEVERAL PEOPLE LOSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO
CROSS FLOODED LOW WATER CROSSINGS.  IF FLOODED ROADWAYS BLOCK YOUR
WAY...FIND AN ALTERNATE ROUTE.

SUTTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:30 AM CDT, 6 hours 22 minutes earlier.

Area forecast discussion, Jul 29, 2:30 AM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CDT WED JUL 29 1998

1ST PD FORECAST PROBLEM: WHAT TO DO WITH FFA AND TEMPERATURES.

COOLING TOPS IN SE KS HEADING NE AND SHOULD GET CAUGHT IN NW FLOW AT MID LEVELS.  THIS WL BRING PCPN INTO CWA...WHERE AND WHO GETS THE HEAVY RA IS THE PROBLEM.  WL GO WITH PERSISTANCE FOR 1ST PD...MCS FORMS IN KS/OK THEN MOVES INTO CWA DUMPS HEAVY RAIN IN NARROW BAND SOMEWHERE ACROSS THE CWA...THEN RA TAPERS OFF BY EARLY AFTERNOON.

ETA SEEMS TO BE BETTER WITH PCPN POSITION AND TEMERATURES.  WOULD LIKE TO COVER ALL CWA IN FFA EVEN FFG IS AROUND 2 INCHES IN EXTREME SW CORNER.  WITH UNCERTAINTY OF LOCATION OF HEAVY RAIN FEEL IT IS BETTER TO COVER ENTIRE AREA.

WL GO WITH COOLER FAN AND KNOCK A FEW DEGREES OFF.

RECOMMENDATION(FORECASTS PROVIDED FOR COORDINATION PURPOSES ONLY)

FFA FOR ALL CWA...WL CONTINUE THE SAME THINKING FOR 1ST AS LAST NIGHTS PACKAGE.

ALL ZONES...

.TODAY...PERIODS OF SHOWERS AND THUNDERSTORMS...MAINLY DURING THE MORNING WITH LOCALLY HEAVY RAIN POSSIBLE. HIGH IN THE LOW TO MID 80S. SOUTHWEST 5 TO 10 MPH.

(WARMER IN JLN/SE KS WITH COOLER TEMPERATURES IN THE N/E ZONES)

SGF WW 082/070 080/071 085 07746
JLN WW 084/071 082/073 087 07745

SS

In the hours before

Special weather statement, Jul 29, 4:27 AM CDT, 4 hours 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 AM CDT WED JUL 29 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           FORT SCOTT        NEVADA
CAMDENTON         NEOSHO            WEST PLAINS       FORT LEONARD WOOD
LAMAR             BOLIVAR           SALEM             MARSHFIELD

...FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST KANSAS...SOUTHWEST...
SOUTH CENTRAL AND CENTRAL MISSOURI FOR THIS MORNING...

SHOWERS AND THUNDERSTORMS CONTINUE TO EXPAND ACROSS THE OZARKS THIS
MORNING AND ANY ADDITIONAL HEAVY RAIN WILL CAUSE FLOODING OF
STREAMS...CREEKS AND OTHER LOW LYING AREAS DUE TO A SATURATED GROUND
FROM RECENT HEAVY RAINS. ESPECIALLY DANGEROUS ARE LOW WATER
BRIDGES...NEVER CROSS ROADS THAT ARE COVERED BY WATER.

THE FOLLOWING COUNTIES IN MISSOURI WERE ADDED TO THE FLASH FLOOD
WATCH... NEWTON...MCDONALD...BARRY...STONE...TANEY.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS OR WARNINGS.

SHUMWAY
Special weather statement, Jul 29, 4:27 AM CDT, 4 hours 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 AM CDT WED JUL 29 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           FORT SCOTT        NEVADA
CAMDENTON         NEOSHO            WEST PLAINS       FORT LEONARD WOOD
LAMAR             BOLIVAR           SALEM             MARSHFIELD

...FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST KANSAS...SOUTHWEST...
SOUTH CENTRAL AND CENTRAL MISSOURI FOR THIS MORNING...

SHOWERS AND THUNDERSTORMS CONTINUE TO EXPAND ACROSS THE OZARKS THIS
MORNING AND ANY ADDITIONAL HEAVY RAIN WILL CAUSE FLOODING OF
STREAMS...CREEKS AND OTHER LOW LYING AREAS DUE TO A SATURATED GROUND
FROM RECENT HEAVY RAINS. ESPECIALLY DANGEROUS ARE LOW WATER
BRIDGES...NEVER CROSS ROADS THAT ARE COVERED BY WATER.

THE FOLLOWING COUNTIES IN MISSOURI WERE ADDED TO THE FLASH FLOOD
WATCH... NEWTON...MCDONALD...BARRY...STONE...TANEY.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS OR WARNINGS.

SHUMWAY
Special weather statement, Jul 29, 6:40 AM CDT, 2 hours 12 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 AM CDT WED JUL 29 1998

...FLASH FLOOD WARNINGS IN EFFECT FOR HOWELL AND OREGON COUNTIES
UNTIL 900 AM...
...FLASH FLOOD WATCH IN EFFECT THIS MORNING FOR EXTREME SOUTHEAST
KANSAS ALONG WITH SOUTHERN AND CENTRAL MISSOURI...

AT 638 AM CDT NATIONAL WEATHER SERVICE RADAR IN SPRINGFIELD CONTINUED
TO INDICATED THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER OREGON
COUNTY. THE STORMS WILL BE CAPABLE OF PRODUCING AN ADDITIONAL ONE TO
TWO INCHES OF RAIN THROUGH 730 AM. FLOODING OF LOW WATER CROSSINGS
AND OTHER FLOOD PRONE AREAS IN HOWELL AND OREGON COUNTIES WILL BE
POSSIBLE THROUGH THE MORNING COMMUTE.

ELSEWHERE ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS...A LARGE
AREA OF RAIN CONTINUED. ALTHOUGH THE HEAVIEST RAIN WAS INDICATED OVER
CENTRAL MISSOURI FROM NEAR KANSAS CITY TO JEFFERSON CITY...HEAVY
RAINFALL WILL CONTINUE TO BE A THREAT AND FLOODING MAY STILL DEVELOP.
A FLASH FLOOD WATCH REMAINED IN EFFECT THIS MORNING.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS XIN HEAVY RAIN.
 DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

SUTTON
Special weather statement, Jul 29, 6:40 AM CDT, 2 hours 12 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 AM CDT WED JUL 29 1998

...FLASH FLOOD WARNINGS IN EFFECT FOR HOWELL AND OREGON COUNTIES
UNTIL 900 AM...
...FLASH FLOOD WATCH IN EFFECT THIS MORNING FOR EXTREME SOUTHEAST
KANSAS ALONG WITH SOUTHERN AND CENTRAL MISSOURI...

AT 638 AM CDT NATIONAL WEATHER SERVICE RADAR IN SPRINGFIELD CONTINUED
TO INDICATED THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER OREGON
COUNTY. THE STORMS WILL BE CAPABLE OF PRODUCING AN ADDITIONAL ONE TO
TWO INCHES OF RAIN THROUGH 730 AM. FLOODING OF LOW WATER CROSSINGS
AND OTHER FLOOD PRONE AREAS IN HOWELL AND OREGON COUNTIES WILL BE
POSSIBLE THROUGH THE MORNING COMMUTE.

ELSEWHERE ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS...A LARGE
AREA OF RAIN CONTINUED. ALTHOUGH THE HEAVIEST RAIN WAS INDICATED OVER
CENTRAL MISSOURI FROM NEAR KANSAS CITY TO JEFFERSON CITY...HEAVY
RAINFALL WILL CONTINUE TO BE A THREAT AND FLOODING MAY STILL DEVELOP.
A FLASH FLOOD WATCH REMAINED IN EFFECT THIS MORNING.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS XIN HEAVY RAIN.
 DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

SUTTON
Special weather statement, Jul 29, 7:40 AM CDT, 1 hour 12 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
740 AM CDT WED JUL 29 1998

...FLASH FLOOD WARNING IN EFFECT UNTIL 900 AM FOR HOWELL AND OREGON
COUNTIES IN SOUTH CENTRAL MISSOURI...
...FLASH FLOOD WARNING IN EFFECT UNTIL 1030 AM FOR DOUGLAS COUNTY IN
SOUTH CENTRAL MISSOURI...
...FLASH FLOOD WATCH IN EFFECT THIS MORNING FOR SOUTHEAST KANSAS
ALONG WITH SOUTHERN AND CENTRAL MISSOURI...

AT 738 AM CDT...RADAR IN SPRINGFIELD INDICATED RAIN AND EMBEDDED
THUNDERSTORMS EAST OF A KANSAS CITY TO SPRINGFIELD AND WEST PLAINS
LINE. WHILE THE HEAVIER RAIN HAD MOVED INTO EASTERN MISSOURI...RADAR
HAD ESTIMATED THAT BETWEEN ONE AND THREE INCHES OF RAIN HAD FALLEN
FROM NORTHEASTERN DOUGLAS COUNTY ACROSS NORTHERN HOWELL AND OREGON
COUNTIES. FLASH FLOOD WARNINGS CONTINUED FOR HOWELL AND OREGON
COUNTIES UNTIL 900 AM AND DOUGLAS COUNTY UNTIL 1030 AM. LOW WATER
CROSSINGS WILL BE  ESPECIALLY VULNERABLE TO FLOODING EARLY THIS
MORNING.

A FLASH FLOOD WATCH CONTINUED IN EFFECT THIS MORNING FOR THE MISSOURI
OZARKS AND SOUTHEAST KANSAS. ANOTHER AREA OF SHOWERS AND ISOLATED
THUNDERSTORMS WAS INDICATED OVER SOUTHEAST KANSAS AND NORTHEAST
OKLAHOMA. THIS ADDITIONAL RAIN COULD CAUSE FLOODING TO DEVELOP IN
SOUTHWEST MISSOURI THIS MORNING.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.
 DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

SUTTON
Special weather statement, Jul 29, 7:40 AM CDT, 1 hour 12 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
740 AM CDT WED JUL 29 1998

...FLASH FLOOD WARNING IN EFFECT UNTIL 900 AM FOR HOWELL AND OREGON
COUNTIES IN SOUTH CENTRAL MISSOURI...
...FLASH FLOOD WARNING IN EFFECT UNTIL 1030 AM FOR DOUGLAS COUNTY IN
SOUTH CENTRAL MISSOURI...
...FLASH FLOOD WATCH IN EFFECT THIS MORNING FOR SOUTHEAST KANSAS
ALONG WITH SOUTHERN AND CENTRAL MISSOURI...

AT 738 AM CDT...RADAR IN SPRINGFIELD INDICATED RAIN AND EMBEDDED
THUNDERSTORMS EAST OF A KANSAS CITY TO SPRINGFIELD AND WEST PLAINS
LINE. WHILE THE HEAVIER RAIN HAD MOVED INTO EASTERN MISSOURI...RADAR
HAD ESTIMATED THAT BETWEEN ONE AND THREE INCHES OF RAIN HAD FALLEN
FROM NORTHEASTERN DOUGLAS COUNTY ACROSS NORTHERN HOWELL AND OREGON
COUNTIES. FLASH FLOOD WARNINGS CONTINUED FOR HOWELL AND OREGON
COUNTIES UNTIL 900 AM AND DOUGLAS COUNTY UNTIL 1030 AM. LOW WATER
CROSSINGS WILL BE  ESPECIALLY VULNERABLE TO FLOODING EARLY THIS
MORNING.

A FLASH FLOOD WATCH CONTINUED IN EFFECT THIS MORNING FOR THE MISSOURI
OZARKS AND SOUTHEAST KANSAS. ANOTHER AREA OF SHOWERS AND ISOLATED
THUNDERSTORMS WAS INDICATED OVER SOUTHEAST KANSAS AND NORTHEAST
OKLAHOMA. THIS ADDITIONAL RAIN COULD CAUSE FLOODING TO DEVELOP IN
SOUTHWEST MISSOURI THIS MORNING.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.
 DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:05 AM CDTFlash Flood WarningSGFHowell, Oregon3 hr
Jul 29, 7:35 AM CDTFlash Flood WarningSGFDouglas3 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.